Rare side effect caused by atezolizumab, an immune checkpoint inhibitor: Cold agglutinin disease
MetadataShow full item record
CitationAçıkgöz, Ö., Bayramgil, A., Çavuşoğlu, G. ve Sadri, S. (2021). Rare side effect caused by atezolizumab, an immune checkpoint inhibitor: Cold agglutinin disease. Journal of Oncology Pharmacy Practice, 27(8), 2066-2068. https://dx.doi.org/10.1177/10781552211033009
Introduction Immune checkpoint inhibitors are drugs that are included in the guidelines of hematological and solid cancer treatments, give highly effective results and increase T cell functionality. However, these drugs can cause immune-related adverse events resembling autoimmune diseases. Case report A 50-year-old male patient was admitted to an external center with complaints of chest pain and dyspnea. Thoracic CT revealed a 97 x 58 mm mass in the left lung, and a diagnosis of Small Cell Lung Cancer (SCLC) was made by biopsy. The PET/CT performed for staging was also evaluated as extensive stage small cell lung cancer. It was decided to give a combination of atezolizumab and carboplatin-etoposide to the patient. Management and outcome: The patient completed 3 cycles without any problem. Discordance was detected in the hemogram of the patient who came to the control for the assessment of response and had a regression in the imaging. Hemoglobin 9.6 g/dl (N: 14-17.5) hematocrit 14.8% (N: 41-51) were detected in the hemogram. Agglutinins were seen in the peripheral smear performed. Cold agglutinin (+4 positive) and indirect coombs (+3 positive) were found positive. Atezolizumab was stopped and methylprednisolone was started. After 10 days of treatment, discordance improved and methylprednisolone was discontinued by decreasing to half dose every 5 days. Discussion With the increasing use of immune checkpoint inhibitors, the variety of side effects has increased and case reports have increased. After detection of cold agglutinin, IgG, cryoglobulin, mycoplasma pneumonia, hepatitis B, hepatitis C and HIV were found negative in the differential diagnosis, Our case appears to be immune checkpoint inhibitor-related Cold Agglutinin Disease (CAD). It should not be forgotten that immune checkpoint inhibitors, which are widely used, may cause CAD, and hemoglobin-hematocrit discordance should be paid attention to in routine controls.